Antibiotic-asthma link

  • Research published in the European Respiratory Journal in January 2011 has cast doubt on previous suggestions that giving young children antibiotics could increase their risk of developing asthma.   

    Researchers analysed 21 studies that had been conducted since 2002 suggesting a link between antibiotics and asthma in young children.  The analysis found various limitations with the results. Some of the problems were due to the fact that the asthma symptoms may have been the reason for the antibiotics to be prescribed, as opposed to the antibiotics actually leading to the asthma symptoms.  Another issue they’ve raised is that the antibiotics are being prescribed for respiratory tract infections and it is the actual respiratory infections that are the risk factor for the development of asthma and wheeze. When such studies were excluded it appears that the risk has been overestimated and that in fact the association between antibiotic use and the development of asthma and wheeze is weak.  

    Another issue with the previous research is that only 3 of the studies included children older than 5-6 years. More studies are needed with an extended follow-up so that the diagnosis of asthma is more reliable. A diagnosis of asthma in young children can be tricky as sometimes it is difficult to distinguish between transient wheeze and asthma.

    Even with all these questions raised, the researchers did conclude that a causal relationship between antibiotics and asthma symptoms cannot be totally dismissed. It seems there is a need for better designed studies conducted over a longer period of time.

    In the meantime, it is important for parents to follow their doctor’s advice and to give antibiotics to infants and children only when absolutely necessary.

     

Please let us know which state you are in so we can provide you with the most relevant information: